Nebraska, 2008

Hail in Nebraska, July 20, 2008

July 20, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail and strong winds over far western Sioux county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail and strong winds over far western Sioux county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LEVEL RIDGING WILL PREVAIL THROUGH TUE WITH THE UPPER FLOW
PATTERN BECOME MORE AMPLIFIED DURING THE PERIOD. UNDERNEATH THE RIDGE
...SURFACE FEATURES ARE PROGGED TO BE WEAK AND RELATIVELY
INSIGNIFICANT. MID AND UPPER LEVEL MONSOONAL MOISTURE WILL INCREASE
OVER THE REGION AS IT IS PULLED NORTHWARD AND EASTWARD ON THE
BACKSIDE OF THE UPPER HIGH. TEMPERATURES WILL REMAIN ABOVE NORMAL
TONIGHT THROUGH TUE WITH AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE DAILY AS THE MOISTURE INTERACTS WITH DIURNALLY TRENDED
INSTABILITY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...SOME TSTMS WILL LINGER
THROUGH TUE EVENING ESPECIALLY OVER WESTERN THIRD OF CWA UNDER THE
MONSOONAL MOISTURE FLOW.  UPPER RIDGE AXIS WILL BE SHIFTING EAST OF
THE CWA TUE NIGHT AS A COUPLE OF DECENT SHORTWAVE TROUGHS SWEEP
ACROSS NORTHERN ROCKIES.  WHILE THE DYNAMICS WITH THESE SHORTWAVES
WILL REMAIN NORTH OF OUR CWA...THEY WILL CAUSE THE FLOW ALOFT TO
VEER TO WESTERLY.  THIS WILL IN TURN TILT THE MONSOONAL MOISTURE
MORE OVER THE SE HALF OF THE CWA WHERE MOST OF THE TSTMS WILL BE
WED AFTERNOON/EVENING.  A WEAK PACIFIC COLD FRONT WILL PUSH FROM NW
TO SE ACROSS THE CWA WED NIGHT AND EARLY THU MORNING.  FRONT WILL
BECOME STATIONARY OVER SOUTH CENTRAL WY THU AFTERNOON...THEN SHIFT
VERY SLOWLY BACK TO THE EAST OVER THE WEEKEND AS RIDGE ALOFT BUILDS
BACK OVER THE ROCKIES.  THIS PATTERN WILL MEAN A BETTER CHANCE OF
AFTERNOON/EVENING TSTMS MAINLY OVER EASTERN THIRD TO HALF OF CWA
AS LOW LEVEL MOISTURE INCREASES ON UPSLOPE SSE WINDS.  LOW LEVEL
THETA-E AND INSTABILITY/CAPE WILL ALSO BE IMPROVED THURSDAY THROUGH
SUNDAY.  AFTER A WARM WED...TEMPS WILL BE A BIT COOLER THU THEN A
LITTLE WARMER OVER THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TUE. STRONG AND GUSTY
SURFACE WINDS CAN BE EXPECTED IN THE VICINITY OF HIGH BASED
THUNDERSTORMS. TEMPORARY AND LOCALIZED MVFR CONDITIONS ARE NOT
INCONCEIVABLE IN THE VICINITY OF STORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM...JLH
Hazardous weather outlook, Jul 20, 4:02 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT SUN JUL 20 2008

NEZ020-054-055-WYZ059-061>067-069-070-211130-
BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-CHEYENNE FOOTHILLS-PINE BLUFFS-
502 PM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH THIS
EVENING...WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS. SMALL HAIL
AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019-021-211130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-
502 PM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE EVENING
HOURS...AND A FEW OF THESE WILL BE SEVERE WITH LARGE HAIL AND HEAVY
RAIN BEING THE MAIN THREATS.  A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 11 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-068-211130-
NIOBRARA-GOSHEN-
502 PM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING...AND A
FEW OF THESE WILL HAVE SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 20, 3:22 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT SUN JUL 20 2008

WYZ060-202330-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
422 PM MDT SUN JUL 20 2008

...STRONG THUNDERSTORM OVER SOUTHWESTERN NIOBRARA COUNTY...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM JUST WEST OF LUSK TO SOUTH OF MANVILLE
...OR ABOUT 8 MILES WEST OF LUSK. THIS STORM WAS MOVING EAST
NORTHEAST AT 20 MPH AND WILL BE AFFECTING LUSK BY 425 PM. SMALL
HAIL...HEAVY RAIN...DEADLY LIGHTNING AND WIND GUSTS TO 40 MPH CAN
BE EXPECTED WITH THIS STORM.

JLH
Special weather statement, Jul 20, 3:50 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SUN JUL 20 2008

NEZ001-WYZ060-068-202320-
SIOUX-NIOBRARA-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...LUSK...TORRINGTON
450 PM MDT SUN JUL 20 2008

...STRONG THUNDERSTORMS OVER FAR EAST CENTRAL WYOMING MOVING INTO
THE NORTHWESTERN NEBRASKA PANHANDLE...

AT 448 PM MDT...SCATTERED THUNDERSTORMS WERE OVER THE SOUTH CENTRAL
AND SOUTHEAST PARTS OF NIOBRARA COUNTY.  THE STRONGEST STORMS WERE
LOCATED IN A SMALL LINE FROM JUST EAST OF LUSK TO ABOUT 12 MILES
SOUTH OF LUSK AT A POINT IN FAR NORTHERN GOSHEN COUNTY.  HEAVY RAIN
AND SOME SMALL HAIL WERE REPORTED WITH THIS SMALL LINE OF STORMS AS
IT PASSED THROUGH THE TOWN OF LUSK.

OTHER STRONG THUNDERSTORMS WERE DEVELOPING RAPIDLY IN THE CENTRAL
PART OF SIOUX COUNTY IN THE NORTHWESTERN NEBRASKA PANHANDLE.

ALL OF THE STORMS WERE MOVING EAST AT 25 MPH.  SMALL HAIL...HEAVY
RAIN AND BRIEF WIND GUSTS TO 40 MPH WILL ACCOMPANY THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE NEBRASKA
PANHANDLE UNTIL 11 PM MDT THIS EVENING.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
July 20, 4:22 PM MST
Where
Sioux County, 8.5 mi W of Harrison
Measured
0.75 in hail
Reported by
Public
Coordinates
42.680, -104.037

Also brief wind gusts estimated from 40 to near 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104454.